This site is intended for health professionals only

At the heart of general practice since 1960

GPs warned over muscle risk with simvastatin-amlodipine combination

GPs should switch all patients taking simvastatin 40mg and amlodipine to a lower dose of statin, or another statin altogether, because of the risk of muscle damage, recommends the medicines regulator.

The warning from the Medicines and Healthcare products Regulatory Agency - issued in its August drug safety update - changes the dosage recommendations for simvastatin, with those patients taking the cholesterol-lowering drug in conjunction with diltiazem or amlodipine to only be given the maximum dose of 20mg a day.

The latest update from the agency also warns that simvastin is now also contraindicated with ciclosporin, danazol and gemfibrozil.

The dosage change and additional contraindications are due to recent analysis of clinical trial data which found that‘theseinteractions may increase plasma concentrations of simvastatin which is associated with an increased risk of myopathy and/or rhabdomyolysis', according to the MHRA.

The changes come after the MHRA issued a warning in May 2010 about the increased risk of myopathy which was associated with the use of high-dose simvastatin of 80mg a day.

The dosage change is expected to have a big impact on GPs and their prescribing, with NICE currently recommending generic simvastatin 40 mg daily as the first-choice drug for primary prevention of cardiovascular disease.

Dr John Allingham, a GP in Dover and medical secretary at Kent LMC,said that 40mg was the ‘standard dose' for primary prevention and the move would affect many of his patients being treated for hypertension.

‘Practices will have to identify their patients, write to them and then change them over,' he said.  ‘I think most GPs will change them over to atorvastatin instead.

Dr Terry McCormack, a GP in Whitby, North Yorkshire, said he was surprised at the recommendations: 'I would have thought that it is very commonly used with that dose and I am not aware of a large upsurge in cases of rhabdomyolysis.

'Amlodipine is such an excellent antihypertensive that it will continue to be commonly prescribed. We will just need to use different statins with it. Now that atorvastatin is off patent it will undoubtedly become the most commonly used statin.'

Rate this article  (4.22 average user rating)

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Readers' comments (34)

  • I took simvastatin 40 for a while. It took me 3 months to realise that my general malaise and insomnia weren't due to the job, and I felt better within days of stopping it. Since then I have been more sympathetic to my patients, regardless of my QOF targets. And as for amlodipine, you'd have to pay me to take it. We need to wake up to the side effects of the these drugs and be more careful and empathic with our poor patients, many of whom follow our every instruction by the book, regardless of whether they feel crap or not.

    Unsuitable or offensive? Report this comment

  • I was changed from simvastatin 40mg by my gp to atorvastatin 20mg this was because I was taking diltizem and of the possible interaction, I had the occasional leg ache on simva but nothing I couldn't cope with and my cholesterol was 5.5. I started on the atorva in January 2013 in 20mg, about a month later I started getting very bad thigh pain so bad I could hardly walk and I felt 10 years older (im 52) I went to my gp who did my routine bloods and they came back fine, however noticed my cholesterol had gone up to 6.5 on the atorva, my gp said she would double the dose because I have coronary spasm and need to aim for under 5. I have now decided to stop them for a month to see what happens...already after 5 days I have no more pain in my thighs and feeling a lot better as the aching was getting me down. I hope I can get an alternative as I know the importance of high cholesterol, at the moment I am trying a low cholesterol die, hope that does some good. will be going back for bloods in 6 weeks.

    Unsuitable or offensive? Report this comment

  • I suffered much muscle pain and general weakness when taking these. two together. I thought that I was coming to the end of my life. 12 years later my muscles have not fully recovered. But I am very elderly I did tell my GP and practice nurse who lowered statin dosage but there was no change in symptoms until I stopped intake voluntarily.

    Unsuitable or offensive? Report this comment

  • I am concerned as i already take Amlodipine and simvastatin, Ramipril, levothyroxine and anti-depressants. I sweat profusely, especially at night. My weight has ballooned and my mood seems to be worsening. I am only 53 but feel that I am falling apart.

    Unsuitable or offensive? Report this comment

View results 10 results per page20 results per page50 results per page

Have your say